Heart rate & BP increases upon standing, Anxiety, and other problems
I am a 23 year old male that has no severe medical conditions or problems. I have been addicted to chewing tobacco for about 2 years up until I quit cold turkey 2 weeks ago. My problems started happening two days after I quit. The first scary thing that happened to me was I got this overwhelming sense of fear that felt like a heat wave start from my stomach and spread throughout my body. My heart started to beat extremely hard and fast at about 170BPM. This really scared me because it basically came out of no were because I was just relaxing on the couch. I got so scared I thought I was having a heart attack I called 911. When they came my heart rate had subsided and they said I was okay. When this was happening the only symptoms I felt was shaking, total fear for my life, tachycardia, and sweating. Two days later the same thing happened and I went to the hospital. They hooked me up to heart monitor and said everything looked okay as well as my blood work etc. They gave me some ativans and I was on my.
I saw my physician the next day and he prescribed me the beta blocker propranolol (10mg twice a day). My whole life I have had low blood pressure up until my year addiction to nicotine. Since quitting my blood pressure has gone back down. On top of the anxiety and fear of my heart I have pretty much been sitting in my room and being non active all day.
Whenever I stand up my heart increases as well as my blood pressure increases. I can feel my heart beating in my chest when I stand up, although sometimes my heart rate just increases with my blood pressure not really going up. I don't know if it is just being out of shape but simply walking up the stairs my heart increases by a lot but most of the time it recovers back to normal rate rather quickly while other times I feel my anxiety makes it worse. These last 2 weeks have been the worst weeks of my life because these symptoms as well as the anxiety about something being wrong with my heart is making me afraid to do anything. I'm afraid to exercise because of all that I have went through in the last 2 weeks.
Cliffs of symptoms and my problem.
During what I believe was panic attacks I had no symptoms other then pulse of 170BPM, shaking, fearfull, and sweating hands.
Tachacyrdia from possible anxiety when quitting nicotine.
Heart rate increases upon standing as well as Blood pressure increase.
Anxiety about heart is causing me to sit in my room all day.
Sometimes simple changes in posture cause my heart to speed up. Mostly when I bend over. Today while in the shower I felt somewhat weird and before getting out say a couple stars in my vision but quickly went away when my heart started beating faster.
23 year old male, 6'1 200lbs otherwise totally healthy yet somewhat inactive lifestyle before all this started happening.
I believe I have VERY good news for you, and I'm surprised (and sorry) the doctors didn't explain this to you better. I hope that a thorough explanation of this phenomenon can help allay your anxiety a bit!
The symptoms you are experiencing are within the scope of a NORMAL withdrawal reaction from nicotine addiction! We have had others come here to our forum describing the exact same things, and they have been better within days (or at most weeks). I am not a physician, I cannot dispense medical advice, and I certainly cannot know your case over the internet from a few short paragraphs ... however, from what you have described, I have every reason to believe that this is just a temporary set of side effects and it will resolve on its own as it has with others who have described similar situations. By all means, continue to monitor the situation and confer with your physicians, but I hope in the meantime I can help to quell your anxiety somewhat by explaining what is a very likely explanation for your symptoms:
Nicotine acts as a vasoconstrictor; a vasoconstrictor is a substance that constricts, or narrows, the blood vessels. When the blood vessels are narrowed, blood pressure increases. When your body is accustomed to all of that nicotine (i.e., when you are addicted), it sort of "resets" its internal mechanisms for regulating the narrowing and widening of the blood vessels to account for the fact that the nicotine is doing some of the "work" of narrowing for the body. When you take the nicotine away, the body can't "reset" back to normal instantly. It can take days (or from what some people report, sometimes longer, maybe weeks) for the body to fully adjust ... in the meantime, the blood vessels may be too dilated (wide open). This allows too much blood to pool in the legs and abdomen (particularly when you stand up), and leaves not enough blood circulating to the heart to keep up a decent blood pressure to the head. In order to maintain consciousness, your heart has to pound hard and fast to try to PULL that blood up from your feet and pump it up to your head. Symptoms such as palpitations, tachycardia, lightheadedness, vision changes (tunnel vision, seeing stars, blacked out vision, etc.), nausea, sweating, tremulousness/shaking, weakness (especially in the legs), etc. are all common when this process occurs. The anxiety you're having could be kicked off as part of the cascade of your sympathetic nervous system's reaction, it could be a panic attack incited by the bizarre episodes that you're not used to having (they can be truly terrifying if you don't know what's happening ... I think just about everyone in this forum knows that), or it could be another part of the withdrawal from the nicotine (I had to increase the dosage of my anxiety medication when I quit smoking, so I know how that goes too).
I hope this is all making sense. I'm trying not to be too technical, but the gist of it is that while this condition can be an actual disease process in some people, what is likely occurring in you is just a temporary reaction to the nicotine withdrawal that will resolve on its own if you can bear to wait it out. There are a few other things that can cause temporary/resolvable bouts like this, such as dehydration, certain medications, deconditioning such as from prolonged bed rest, and even space travel (you haven't been to Mars lately, have you?).
As you can see from the wikipedia article below, the vasoconstrictor effects of nicotine on your body were unhealthy, and so you're doing a GOOD thing for your health by quitting and getting through this uncomfortable transition period as your body adjusts:
I know how you feel, as I have one of the diseases that causes the symptoms you're having to be a chronic condition and I actually quit smoking while I had the disease, which as you can imagine temporarily worsened my symptoms. But it was still worth it to get to the other side of the tunnel and be able to call myself a non-smoker! As you can see from my tracker, it's been 929 days nicotine free for me:
If you think it might help, you may want to use one or more of the trackers here on MedHelp to track your progress quitting (and give yourself some encouragement!) and/or to track your symptoms with these episodes. You can find those here:
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.